Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 207, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Aug 16, 2020, 4:21 PM CDT for Hall County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2020, 4:21 PM CDT (21:21 UTC)
- Expired
- Aug 16, 2020, 5:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 70.0 mph
County Hall County, TX
The radar
The Amarillo radar (KAMA), 122 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 417 J/kg
- Mixed-layer CIN
- -253 J/kg
- Mixed-layer LCL
- 2353 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -75 m²/s²
- 0-3 km storm-relative helicity
- -23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:24 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, Aug 16, 2:24 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion...UPDATED National Weather Service Lubbock TX 224 PM CDT Sun Aug 16 2020 .SHORT TERM... A ridge will continue to build across the western CONUS over the coming day, leaving West Texas in some form of northerly flow. As of 1830Z, a MCV persists over Lea County, complete with a few lingering showers, as it sags southward. The MCV did provide a little light rainfall across the southwest South Plains earlier while also helping to keep temperatures suppressed somewhat, thanks to the added cloud cover. However, the clouds were gradually thinning and even our far southwestern zones could recover into the middle 90s late this afternoon. Where the clouds have been thinner (or non- existent) temperatures have already soared into the middle and upper 90s. At the surface, a couple of subtle boundaries can be discerned; one along the differential heating over the southwestern South Plains; and a second boundary near the edge of the Caprock. As temperatures are approaching the convective temp, expect isolated to scattered storms to develop across the CWA, favoring locations along/near any lingering convergent boundaries. Another focus for potential CI will be along a gust front pushing southwestward out of an ongoing MCS over northwest Oklahoma. This gust front should affect the northeast portion of our FA after 21Z. Deep layer wind shear is again on the meager side, with MLCAPE values ranging from 500 J/kg across the western South Plains to over 2000 J/kg across the southeast Texas Panhandle. The hot and deeply mixed boundary layer (DCAPEs near 1500 J/kg for most of the FA) will support strong to severe downburst winds with the more substantial precipitation cores. In addition, short-lived pockets of hail will be possible, especially where the stronger instability is ingested. In addition, locally heavy rainfall will accompany the more robust multicells. This afternoon's convection will tend to fade by mid to late evening. However, a convectively enhanced vorticity maximum is progged to develop over southeast Colorado and southwest Kansas this evening, sagging southward toward and over the South Plains on Monday. This disturbance, assuming it materializes, could renew rain chances toward Monday morning, spreading from north to south. At a minimum, it would generate some cloud cover that should help to keep temperatures down a bit Monday afternoon. Even so, it will still be warm to hot (highs mostly in the lower to middle 90s) after a seasonably mild (lows in the 60s to low 70s) start to the day. Depending on how the mid-level disturbance evolves, it will impact Monday afternoon's storm chances. The latest round of NWP have slowed the southward progression of the disturbance and favor low thunder chances along and ahead of it, across the southwestern half to two thirds of the CWA Monday afternoon. .LONG TERM... As we move into the first part of the work week we will continue to be somewhat under the influence of the 598mb high anchored over the Four Corners. Flow aloft will stay northerly keeping a steady advection of moisture over the area. Tuesday, drier continental air from the west at the lower and mid-levels will limit precip chances area wide. Better moisture return occurs Wednesday reintroducing isolate afternoon/evening storms chances to the forecast. Increased PoP fields will be concentrated over the western portions with storm initiation expected across SE CO and eastern NM followed by propagation into our area. However, as we have seen over and over the past few evenings, storms could develop along any surface boundary and produce rainfall and gusty winds across any portion of the area. In terms of temperatures...yesterday the upper high was progged to move much further NW of the area during the long term indicating a "cooling" in temperatures as the week progressed. However, now guidance shows the high stagnant over the Four Corners for the long term. Thus, temperatures will remain at or just slightly above normal with highs in the mid to upper 90s and lows in the mid to upper 60s. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 23/28
Hazardous weather outlook, Aug 16, 11:15 AM CDT, 5 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 1115 AM CDT Sun Aug 16 2020 TXZ021>044-171615- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 1115 AM CDT Sun Aug 16 2020 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. Isolated to scattered thunderstorms will develop across the South Plains region this afternoon and continue into tonight. The most intense storms will have potential to produce wind gusts near or in excess of 60 mph, small hail and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms will be possible every evening across the southwestern Texas Panhandle and South Plains from Wednesday through Saturday. A few of these storms could become strong. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 16, 3:57 PM CDT, 24 minutes before
Special Weather Statement National Weather Service Lubbock TX 357 PM CDT Sun Aug 16 2020 TXZ024-025-162130- Briscoe TX-Hall TX- 357 PM CDT Sun Aug 16 2020 ...SIGNIFICANT WEATHER ADVISORY FOR HALL AND EASTERN BRISCOE COUNTIES UNTIL 430 PM CDT... At 357 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles south of Hedley, or 9 miles west of Memphis, moving south at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Memphis, Turkey, Caprock Canyon State Park, Brice, Estelline, Lakeview and Plaska Community. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3439 10042 3440 10109 3475 10100 3475 10042 TIME...MOT...LOC 2057Z 006DEG 43KT 3473 10072 SINCAVAGE
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 9:35 PM CDT | Special Weather Statement | LUB | Cochran | 40 min |
| Aug 16, 3:57 PM CDT | Special Weather Statement | LUB | Hall | 33 min |
| Aug 16, 4:42 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Hall | 48 min |
| Aug 16, 4:50 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Hall | 40 min |
| Aug 16, 4:58 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Cottle, Hall, Motley | 32 min |
| Aug 16, 5:07 PM CDT | Severe Thunderstorm Warning | LUB | Cottle | 23 min |
| Aug 16, 5:08 PM CDT | Severe Thunderstorm Warning | LUB | Cottle, Motley | 22 min |
| Aug 16, 5:26 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Cottle, Hall, Motley | 64 min |
| Aug 16, 5:41 PM CDT | Severe Thunderstorm Warning | LUB | King | 64 min |
| Aug 16, 6:39 PM CDT | Special Weather Statement | LUB | Dickens, Kent | 36 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.